I have been following the Bernstein low carb solution for the past 3.5 months. My A1C in January was at a record high of 8.2. I had to take control and do something about it so I read the Bernstein Solution after having seen reference to it on this website! I'm a T1 and have been on a pump for close to a year now - diagnosed 7 years ago. I am 46 years old.
I have just received my latest blood work, and while my A1C is at a record low of 5.9 (aiming to bring it down even further) my Cholesterol profile has changed. My Cholesterol was 193 and is now 220. My Triglycerides are at 90 from 129. My H.D.L is steady at 63 but my LDL went to 119 from 104.
For this blood test, I asked to have my thyroid checked. While my T3 and T4 are within the reference range, 2.16 and 0.98, respectively, my TSH is at 6.32. I read in the Diabetes Solution book (page 58 of the most recent edition) that the rise in cholesterol when starting the Bernstein diet can be attributed to a decline of thyroid activity.
I should also add that I take a 10mg dose of Statins daily. My new Endo has just prescribed 50 mcg Thyronorm to address the decline in my thyroid activity.
Has anyone else had similar experiences with Cholesterol and thyroid activity? If so, how was it corrected?
Congratulations on your A1c! Your TSH is quite high, as you know, though TSH is an inaccurate measure of thyroid function. Were Free T3, Free T4 & Reverse T3 tested? Unfortunately, what doctors interpret as normal thyroid activity is rarely normal.
Low thyroid effects triglycerides. Mine kept increasing & my lipid profile improved with thyroid supplementation.
Thyronorm is synthetic T4. T4 must be converted to T3 to be utilized. Many have problems with the conversion due to a variety of causes. Low ferritin & adrenal insufficiency (cortisol) can be at the root.
Most people do far better on natural dessicated thyroid, which contains T4 & T3. Afraid it's not easy to convince doctors of the advantages of dessicated thyroid, but it was successfully used for over 90 years. Can't patent a natural product, so pharma pushes their ineffective synthetics & have done a good job marketing to doctors to our detriment.
Two wonderful thyroid sites are http://www.naturalthyroidchoices.com & http://tiredthyroid.com/. There's also a Tu group for hypothyroidism.
Thank you Gerri, very useful information...I am a newbie re: thyroid issues. I will visit your recommended sites.
BTW, my free T3 And free T4 were within the reference range.
You're lucky to have a doctor who tested fT3 & fT4. Progressive thinking considers optimal range for fT3 to be in the upper third & fT4 in mid-range. Thyroid problems are complex. I have Hashimoto's, an auto-immune disease.
Erfa's a dessicated thyroid brand prescribed in CA.
In case your doctor didn't mention, thyroid pills should be taken on an empty stomach & not with other meds or vitamin/mineral supplements.
yes, it was mentioned that I take it on an empty stomach...how long do i have to wait before eating or taking my vitamin supplements?
Although Dr. B doesn't talk about it, many people on low carb diets (such as Atkins) report that they have transient elevated cholesterol for 6 months or more after starting the diet. And if you are losing weight, you will often find elevated triglycerides as your body burns fat. And to top it off, your cholesterol tests are basically the same within normal error ranges for the cholesterol test. Frankly, I would just ignore the cholesterol and see where it is in another 6 months to a year.
I continue to marvel at the complexity of human physiology and the nearly infinite variations and combinations of behavior that result. When I started following Bernstein, I dropped 30 lbs and all of my lipids improved -- and when I say improved, I mean drastically. Go figure.
I dropped about 10 lbs...not that I really needed to...I hope it stops or I'll have to spend my days pumping iron in the gym. Triglycerides were down to 90 from 129 - only the LDL and cholesterol were elevated. My doctor put me on thyroid meds...just started taking them two days ago, and feeling exhausted, I wonder if that's an initial symptom of taking the meds, perhaps my body is trying to adjust to the new hormone levels....who knows!